To the best of our knowledge this is the largest survey performed among Italian pediatricians to assess their therapeutic approach to the feverish child and their attitude regarding ibuprofen administration. Overall, the sample of pediatricians completing the survey showed a reasonable awareness of current recommendations on the management of the feverish children and tends to administer ibuprofen most often as a second choice both for fever and other indications. Although most of the guidelines discourage the combined/alternating regimen of paracetamol and ibuprofen, an alarming percentage of 29% of the participating pediatricians reported to routinely use this approach. As previously reported, ibuprofen seems to be well tolerated with a limited amount of adverse events, mostly mild, not leading to hospitalization and commonly related to errors in dosage, frequency of administration and treatment duration.
As reported above, fever is one of the most common reasons of primary care consultation and parental concerns [2, 18]. The underlying cause in childhood is generally benign, and fever has a beneficial effect in terms of fighting infection. However, fever can cause distress and discomfort in children, leading to a high degree of parental concern. So, for uncomplicated febrile children, the treatment is focused on comforting the children, also administering an antipyretic. Paracetamol and ibuprofen are the only antipyretics recommended for children [2, 7, 8]. In line with the current recommendations, the present survey showed that in case of fever, 98% of pediatricians tend to administer paracetamol, while only 2% of participants preferred ibuprofen as a first choice. Differently, despite the majority of the physicians completing the survey declared to avoid the combined/alternating regimen of paracetamol and ibuprofen, 53 (29.2%) of them still routinely administer this kind of regimen, especially in case of inadequate paracetamol response. The combined or alternating use of ibuprofen and paracetamol is still under debate [18, 19]. A Cochrane review including 6 studies with a total of 915 children found that the combined use of ibuprofen and paracetamol in febrile children results in a greater reduction in mean temperature after 1 and 4 h post administration compared to the use of a single antipyretic (1 h mean difference: -0.27 °C; 95% CI-0.45 and − 0.08; 4-h mean difference: -0.70 °C; 95% CI-1.05 and-0.35) . In a randomized, comparative, trial including 99 feverish children aged from 6 months to 12 years, those receiving combination therapy with ibuprofen and paracetamol showed a significantly lower mean tympanic temperature, recorded 4 h after administration, when compared to children treated with paracetamol alone (mean temperature reduction: 2.19 ± 0.83 vs 1, 48 ± 0.94; p < 0.05) . Although statistically significant, the difference in temperature decrease between was not considered clinically relevant . On the other hand the safety of the association is under debate. As a matter of fact in 2014, Yue et al. analyzed the association of acute kidney injury (AKI) with ibuprofen, acetaminophen, and the combination of both drugs in children (0–12 years) by using the FDA Adverse Event Reporting System (AERS) database between January 2004 and June 2012 . The combination of ibuprofen and acetaminophen was associated with AKI with an odds ratio of 4.01 (95% CI: 2.96–5.43) . In summary, given the minimal benefits and considering the lack of safety studies, the most recent guidelines from national and international societies do not recommend the use of the alternating/combined regimen in children [7, 8]. Nevertheless, our survey shows that a non-irrelevant number of pediatricians do not fulfill this recommendation, highlighting the need for an increase of the current educational efforts.
When evaluating the answers to the survey, the general attitude regarding ibuprofen prescription was correct also for the other indications, the dosage and the length of treatment. As for the indications, ibuprofen was administered in musculoskeletal pain, upper respiratory tract infection, headache and post-surgical pain. Also in these cases pediatricians declare to mostly use it as a second-choice, after paracetamol failure. First-line treatment for mild-to-moderate inflammatory pain in childhood is either ibuprofen or paracetamol [23,24,25]. If pain relief is inadequate, second-line treatment is switching from one agent to the other, and third-line is treatment is to alternate between the two [23,24,25]. With regards to the dosage, in line with the current recommendations ibuprofen is mostly administered at 15 mg/kg/day, every 6–8 h for at least 3 days. When ibuprofen is administered at therapeutic doses in children the possible adverse events are, as for other NSAIDs related to inhibition of COX-1 and COX-2 and prostaglandin pathways .
In agreement with the previous literature, our data showed that 35% of Italian pediatricians observed specific adverse events during ibuprofen administration, with gastrointestinal symptoms being the most frequent. In 2016, Cardile et al. reported the results of a retrospective multicenter study conducted between January 2005 and January 2013 at 8 referral Italian pediatric gastroenterology centers aiming to characterize NSAIDs related GI bleeding . Fifty-one children with GI bleeding were identified, with ibuprofen being the most frequently used NSAIDs. The authors concluded that GI bleeding after NSAIDs use is not uncommon, but often related to improper use, including self-prescriptions . In line with these findings in 28% of the reported adverse events in our survey a wrong dosage, a prolonged therapy or errors in the frequency of administration were identified. These data once more highlight that in most of the cases the risk of NSAIDs adverse events can be prevented with their correct use. To this regard, it is worth underlining that the risk of wrong dosage may also be referred to the existence of different ibuprofen oral suspensions for children on the Italian market. The most commonly used formulations have 20 mg ibuprofen per ml, while a new oral suspension with double dosage (40 mg/ml) has recently been released. Despite its advantages in patients weighting> 30 Kg, its erroneous administration in younger children may increase the risk of overdosing.
Recently, a possible role of NSAIDs in worsening the clinical course of bacterial as well as viral infections has also been raised, especially for skin and soft tissue infections (SSTI) [27,28,29]. In our survey in 3/191 cases (1.6%) the participating pediatricians reported complicated infections, including empyema and STTI. Although very rare and still questioned, our findings confirm that Italian pediatricians are aware of the possibility of an increased risk of complicated infections following ibuprofen administration. However, further well-designed, trials are urgently needed to better define possible risk stratification and preventive strategies in pediatric patients.
Overall, the majority of the reported adverse events were mild, with only 12% of reporting need for hospitalization. In case of adverse events, most of participants just managed them either stopping the drug or decreasing the frequency of administration or the dosage. These data confirm the general safety of ibuprofen when it is used for proper indications and administered in a correct way.
It is acknowledged that the present study is not without limitations. The main drawbacks are related to the voluntary nature and to the low response rate of the survey, which may have selected the most virtuous pediatricians. In addition, the possibility of recall biases cannot be excluded. Additionally, we did not specifically evaluate the overall rate of self-prescriptions, which may certainly account for some of the described side effects. Otherwise, the main strength of the study lies in the high number of pediatricians, well distributed among the Italian territory, which give us a very precise picture of the ibuprofen administration in children.